# SDR 2023FA0000312

- Difficulty date: June 13, 2023
- Submitted: June 13, 2023
- Operation: General aviation
- Aircraft: N542BL
- Make and model: Diamon DA 42 NG
- Aircraft serial: 42N504
- Aircraft time: 47 hours
- Engine: Austro E4
- Engine time: 47 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Crankcase
- Condition: Leaking
- Location: Lt Engine
- Component: Engine, Austro
- Component part number: E4A00M01BHYAE
- Stage of operation: CR
- How discovered: V
- Nature of condition: K, O
- Precautionary procedure: A

## Discrepancy

PILOTS REPORTED A MASSIVE ENGINE OIL LEAK FROM LH ENGINE DURING FLIGHT. THEY MADE A PRECAUTIONARY LANDING AND CALLED FOR MAINTENANCE. A TECH FOUND THE HEAD OF A SHEARED 12-POINT BOLT INSIDE THE COWLING. FURTHER INVESTIGATION FOUND THAT THE BOLT HEAD HAD COME FROM INSIDE THE CRANKCASE AROUND THE #2 PISTON. THE CRANKCASE HAS A HOLE IN THE BLOCK ROUGHLY 1" IN DIAMETER, WHICH WAS POURING OUT OIL. A PIECE OF THE BLOCK WAS ALSO FOUND IN THE COWLING. ENGINE MANUFACTURER BELIEVES IT TO BE FROM THE CRANKSHAFT BEARING. THE PILOTS REPORTED THAT THE ENGINE RAN NORMALLY AFTER THE OIL LEAK WAS NOTED.
